Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 124, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 10, 2001, 7:59 PM CDT for Poweshiek County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 10, 2001, 7:59 PM CDT (00:59 UTC)
- Expired
- May 10, 2001, 8:40 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Poweshiek County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 4:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 794 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 110100 SVRDSM IAC157-110140- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 759 PM CDT THU MAY 10 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN POWESHIEK COUNTY IN CENTRAL IOWA * UNTIL 840 PM CDT * AT 758 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF MONTEZUMA...OR ABOUT 40 MILES NORTH OF OTTUMWA...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MONTEZUMA AROUND 805 PM NEAR DEEP RIVER AROUND 820 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. REMEMBER...SEDVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4167 9277 4152 9276 4153 9231 4168 9231 JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:30 PM CDT, 4 hours 29 minutes earlier.
Area forecast discussion, May 10, 3:30 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT THU MAY 10 2001 IN THE SHORT TERM...EAST TO WEST OUTFLOW BOUNDARY ALONG HIGHWAY 20 NOW BEGINNING TO LIGHT UP WHILE ADDITIONAL DEVELOPMENT EXPECTED FURTHER WEST ALONG COLD FRONT. ATMOSPHERE OVER SOUTHWEST IOWA SHOULD HAVE WARMED ENOUGH TO ELIMINATE WEAK CAP SHOWN ON 18Z OMA SOUNDING. LCL HAVE LOWERED CONSIDERABLY FROM YESTERDAY...THROUGH THEY STILL REMAIN FAIRLY HIGH AT AROUND 5.5K FT. SURFACE WINDS IN WARM SECTOR HAVE VEERED SO IT APPEARS MAIN THREAT FROM STORMS WILL CONTINUE TO BE HAIL/WIND. SOME ROTATING STORMS MAY BE A LITTLE MORE LIKELY ALONG THE OUTFLOW BOUNDARY TO THE NORTH OR NEAR OUTFLOW/FRONTAL INTERSECTION. AS SHORT WAVE TROUGH MOVES THROUGH CWA THIS EVENING... CONVECTION SHOULD BE SHUNTED OFF INTO N MO AND SE IA BY OR AROUND MIDNIGHT. MOST OF THE FRONTAL CONVECTION SHOULD BE S OF THE CWA FRIDAY SO WILL MAINTAIN A DRY FORECAST. MODELS SHOWING SOME POSSIBILITY OF WARM AIR ADVECTION SHOWERS/STORMS SATURDAY. WILL HOLD OFF ON ADDITION OF POPS ACROSS THE NORTH FOR NOW AND LET ANOTHER MODEL RUN OR TWO PASS TO GET A BETTER HANDLE ON THAT. HAVE LEFT EXTENDEDQ UNCHANGED. MOS TEMPS LOOK PRETTY GOOD AND ARE IN LINE WITH CURRENT FORECASTS. .DSM...NONE JAW
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:08 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 32 min |
| May 10, 7:20 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 40 min |
| May 10, 7:29 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 41 min |
| May 10, 7:33 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 42 min |
| May 10, 8:01 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 39 min |
| May 10, 8:10 PM CDT | Tornado Warning | DMX | Marion | 30 min |
| May 10, 8:23 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas | 42 min |
| May 10, 8:26 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 19 min |
| May 10, 8:35 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 40 min |
| May 10, 8:42 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 18 min |
| May 10, 9:06 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 19 min |
| May 10, 9:10 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 40 min |
| May 10, 9:16 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.